Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Tampa Bay, FL

March 6, 2014Lee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 6, 2014, 12:45 PM EST for Lee County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2014, 12:45 PM EST (17:45 UTC)
Expired
Mar 6, 2014, 1:30 PM EST
In force
45 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Lee County, FL

The radar

The Tampa radar (KTBW), 147 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 1:15 PM ESTTSTM WND DMGFort Myers, FLESTIMATED 45 MPH WIND. FREE STANDING OUTHOUSE KNOCKED OVER ON ITS SIDE. SMALL PALM TREE WITH WOOD BRACES BLOWN OVER. AND BROKEN FROND FROM A 15 FOOT PALM TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 11:28 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2014-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2014-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS52 KTBW 061745
SVRTBW
FLC071-061830-
/O.NEW.KTBW.SV.W.0009.140306T1745Z-140306T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1245 PM EST THU MAR 6 2014

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST FLORIDA...

* UNTIL 130 PM EST.

* AT 1245 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES SOUTHWEST OF SANIBEL TO 10 MILES SOUTHWEST OF LOVERS
  KEY STATE PARK TO 22 MILES SOUTH OF BONITA SPRINGS...OR ALONG A
  LINE EXTENDING FROM 7 MILES SOUTHWEST OF SANIBEL TO 12 MILES SOUTH
  OF FORT MYERS BEACH TO 22 MILES SOUTH OF BONITA SPRINGS...AND
  MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPE
  CORAL...FORT MYERS...LEHIGH ACRES...WHISKEY CREEK...FORT MYERS
  VILLAS...PAGE PARK...ESTERO...PAGE FIELD AIRPORT...TICE...SOUTHWEST
  FLORIDA AIRPORT...GATEWAY AND FORT MYERS SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY STRUCTURE. STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST THURSDAY EVENING
FOR SOUTHWESTERN FLORIDA.

&&

LAT...LON 2633 8186 2640 8189 2647 8198 2647 8202
      2645 8201 2641 8208 2653 8221 2666 8225
      2668 8216 2675 8156 2642 8156 2641 8165
      2631 8166 2631 8182
TIME...MOT...LOC 1745Z 254DEG 47KT 2643 8206 2632 8183
          2607 8173

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 11:36 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 6, 11:36 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1136 AM EST THU MAR 6 2014

.UPDATE...
A TORNADO WATCH HAS BEEN ISSUED FOR PINELLAS...HILLSBOROUGH...AND
POLK COUNTIES SOUTH THROUGH LEE COUNTY. THIS WATCH ALSO INCLUDES
THE NEAR-SHORE GULF WATERS FROM TARPON SPRINGS SOUTH THROUGH
BONITA BEACH AS WELL AS TAMPA BAY AND CHARLOTTE HARBOR. THE WATCH
EXPIRES AT 00Z AS OF NOW...BUT WILL UPDATE THE FORECAST AS NEEDED.

&&

.PREV DISCUSSION... /ISSUED 949 AM EST THU MAR 6 2014/

..ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...

UPDATE...
AN UPPER LEVEL LOW IS AMPLIFYING OVER THE NORTHERN GULF COAST
REGION THIS MORNING WITH ITS ASSOCIATED SURFACE LOW SPINNING OVER
THE NORTH-CENTRAL GULF OF MEXICO AND A NEARLY STATIONARY FRONTAL
BOUNDARY STILL DRAPED ACROSS THE CENTRAL FLORIDA PENINSULA.
SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE COASTAL WATERS
AND THE WESTERN HALF OF THE AREA SO FAR THIS MORNING IN
ASSOCIATION WITH THESE FEATURES AND THIS WILL BE THE FORECAST
FOCUS FOR TODAY.

AS THE UPPER LOW AMPLIFIES...THE FRONTAL BOUNDARY WILL START TO
DRIFT NORTHWARD AS THE CONVECTION CONTINUES ITS PUSH TO THE
EAST-SOUTHEAST AND LOW-LEVEL WAA WILL ALLOW MOISTURE TO INCREASE
ACROSS THE AREA. THE CURRENT THINKING IS THAT AREAS SOUTH OF TAMPA
BAY WILL HAVE A GREATER CHANCE OF EXPERIENCING STRONG TO SEVERE
STORMS IF THE LOWER CLOUDS CURRENTLY IN PLACE TO MIX OUT AND
ALLOW MORE HEATING TO OCCUR...SO THIS AREA IS WHERE WE EXPECT THE
MOST LIFT AND BUOYANCY TO DEVELOP TODAY. FOR THE NORTH...ABUNDANT
CLOUD COVER WILL HELP TO LIMIT SURFACE HEATING AND TEND TO KEEP
THAT REGION LESS UNSTABLE...BUT THE DYNAMICS ARE STILL IN PLACE
FOR SOME STRONGER STORMS TO DEVELOP REGARDLESS...IF ALL THE
INGREDIENTS CAN LINE UP. WITH ANY STORMS THAT DO BECOME
SEVERE...DAMAGING WINDS WILL BE THE MAIN THREAT WITH THE
POSSIBILITY OF BOWING SEGMENTS...BUT COULD ALSO SEE SOME HAIL AND
ISOLATED TORNADOES WITH H5 TEMPS AROUND -13 AND DECENT SHEAR AND
HELICITY VALUES. ANY SEA-BREEZE OR OTHER BOUNDARIES WILL ALSO AID
IN THE DEVELOPMENT OF SOME STRONGER CELLS AND POSSIBLY A TORNADO
OR TWO.

HI-RES MODELS ARE IN GOOD AGREEMENT REGARDING THE TIMING OF RAIN FOR
TODAY...AND HAVE ADJUSTED THE FORECAST FOR TODAY ACCORDINGLY...WITH
MOST OF THE RAIN OCCURRING THIS MORNING AND THROUGH THE MID-AFTERNOON
HOURS.

AVIATION...
PATCHY FOG AND LOW CIGS WILL LINGER NEAR TERMINALS THROUGH THE
MORNING HOURS. RA IS BEGINNING TO MOVE INTO THE NORTHERN
TERMINALS AT THE MOMENT WITH THUNDERSTORMS FORECAST TO BEGIN TO
AFFECT TPA AND PIE AROUND 16Z. TERMINALS FURTHER SOUTH CAN EXPECT
VCTS TO BEGIN AROUND 18-20Z. WILL UPDATE TAFS WITH TEMPO GROUPS
AS THE THUNDERSTORMS BECOME BETTER ORGANIZED CLOSER TO THE COAST.
THREAT OF THUNDERSTORMS IS EXPECTED TO DIMINISH BEGINNING AROUND
22-00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  59  69  49 /  90  30  20   0
FMY  81  65  76  52 /  80  30  20   0
GIF  77  60  73  47 /  70  30  20   0
SRQ  75  64  71  51 /  90  30  20   0
BKV  71  52  69  42 /  90  30  20   0
SPG  73  63  69  54 /  90  30  20   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK UNTIL 9 PM EST THIS EVENING FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL SARASOTA-PINELLAS.

GULF WATERS...NONE.
&&

UPDATE...05/CARLISLE
Hazardous weather outlook, Mar 6, 4:48 AM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
448 AM EST THU MAR 6 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-071000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
448 AM EST THU MAR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A LARGE AREA OF THUNDERSTORMS IS CURRENTLY MOVING EAST THROUGH THE
GULF OF MEXICO AHEAD OF A GULF LOW AND COLD FRONT. THESE STORMS
WILL EXPAND ONSHORE LATE THIS MORNING AND THROUGH THE AFTERNOON
AND EVENING HOURS. THE PRIMARY THREATS WILL BE DAMAGING WIND
GUSTS...SMALL HAIL...AND ISOLATED TORNADOES AND WATER SPOUTS.

...RIP CURRENT IMPACT...
WINDS WILL TURN ONSHORE THIS AFTERNOON AT AREA
BEACHES...INCREASING THE RISK OF RIP CURRENTS. RIP CURRENTS CAN
PULL EVEN A STRONG SWIMMER OUT INTO DEEPER WATER. USE CAUTION WHEN
SWIMMING AT UNGUARDED BEACHES.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL INCREASE AHEAD OF A STRONG GULF LOW AND COLD
FRONT TODAY...WITH WINDS OF UP TO 15-20 KNOTS AND SEAS OF 2-4 FEET
EXPECTED OFFSHORE. OPERATORS OF SMALL CRAFT SHOULD EXERCISE
CAUTION. A SMALL CRAFT ADVISORY MAY BE NEEDED LATER TONIGHT AND
FRIDAY AS HAZARDOUS BOATING CONDITIONS CONTINUE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 5:21 AM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota8 hr
Mar 6, 10:16 AM ESTSpecial Marine WarningTBW89 min
Mar 6, 11:06 AM ESTSpecial Marine WarningTBW54 min
Mar 6, 11:37 AM ESTSevere Thunderstorm WarningTBWPinellas38 min
Mar 6, 11:39 AM ESTTornado WarningTBWPinellas51 min
Mar 6, 11:44 AM ESTSpecial Marine WarningTBW61 min
Mar 6, 11:59 AM ESTSpecial Marine WarningTBW61 min
Mar 6, 12:19 PM ESTSevere Thunderstorm WarningTBWHillsborough, Pinellas41 min
Mar 6, 12:31 PM ESTSpecial Marine WarningTBW59 min
Mar 6, 12:33 PM ESTTornado WarningTBWHillsborough, Pinellas27 min
Mar 6, 12:58 PM ESTSpecial Weather StatementTBWPasco62 min
Mar 6, 1:54 PM ESTSpecial Weather StatementTBWCharlotte, DeSoto51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.